Does discontinuation of Tramadol worsen fibromyalgia?

default
Posted on Wed, 24 Jul 2019 in Smoking and Alcohol Addiction
Question: Dear Dr... I don't know if you can see all my other questions but they have a lot of information about me. I have been Tapering Tramadol since a month ago and my last dose of 12 mg was on 30th March. It seems like the real withdrawal symptoms didn't start until 3 days after that but they are still going on... Does that seem like a long time to you? I am worried that the extra pain from withdrawing might have made my fibromyalgia worse and I am wondering whether to go back on a small dose of Tramadol and taper even more slowly. This evening I took 12 milligrams to see if it alleviated any of my withdrawal symptoms but it didn't do a lot which worries me... If all these symptoms I am experiencing were not reversed by the Tramadolcomma maybe it means that my fibromyalgia has got worse and that it has nothing to do with withdrawals? My withdrawal symptoms are pain all over the body like flu, zaps when I turn around, insomnia, sudden hot flushes and sweating comma anxiety and restlessness ie feeling I cannot sit still. I am worried this withdrawal is taking too long and that it is unusual and might cause my fibromyalgia to get worse in the long term. What do you think I should do?
doctor
Answered by Dr. Soujanya 50 minutes later
Brief Answer:
My suggestion.

Detailed Answer:

Hi,

I can get from the information provided by you, that you are not taking any medication specifically for fibromyalgia.

As it has both medical and functional component, that means you need to be treated with antidepressants like escitalopram.

I can guide you regarding the tapering of Ramadan, as it needs to be tapered one forth a week to prevent it's withdrawal symptoms.

So, you need to discuss with your treating doctor regarding antidepressants.

I can advise you to start on pain killers like NSAIDs, that is diclofenac intramuscular injections after stopping transform.

Hope this information would help you. Feel free to ask any further questions.

Regards,
Dr. Soujanya, Psychiatrist
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Soujanya 11 hours later
Dear doctor, thank you for your answer... I was decreasing Tramadol by 1/4 each four days so it seems I might have done it too quickly which is why I have bad withdrawal symptoms. Yesterday I ended up taking the full 50 mg tablet after not having had any since the 30th. What would you recommend now? Should I go back on to one and reduced by 1/4 each week or should I try going back on 1/2 or 1/4 and reduce from there? I am already on 10 milligrams of Citalopram but I don't take anything specifically for the fibromyalgia like Cymbalta. I have just started taking 12.5 milligrams of quetiapine to help me sleep at night. I look forward to your reply. Thank you, XXXX
doctor
Answered by Dr. Soujanya 7 hours later
Brief Answer:
My suggestion.

Detailed Answer:

Hi,

I can suggest you start with the last dose before you tried to wean off from it.

And I would like to know some details as
What is the indication for which you have been put on tramadol?

Since how long you have been on?

How did you escalate the dose?

On the basis of this information, I can guide you either short term or long term weaning of procedure.

For fibromyalgia, you need to be started on duloxetine, and please let me know since how long you are suffering from it?

Please provide these details to help you.

Let me know if I can assist you further.

Regards,
Dr. Soujanya, Psychiatrist
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Soujanya 4 hours later
Dear Doctor,

Many thanks for your reply.

In answer to your questions:
- the tramadol is for chronic neck and head pain from two car accidents in 2004 and 2010
- I first went on it in 2006 but only spasmodically. Up until 18 months ago I took it about 2 or 3 times a week. After that I took it once a day and in the last six months have taken two a day, sometimes two and a half (50 mg capsules)
- the rheumatologist thinks I have had fibromyalgia for around 30 years but it was only diagnosed two years ago.

After taking the Tramadol yesterday, it didn't do much last night but this morning a lot of the withdrawal symptoms were gone, however I have an extremely bad head and neck pain all day. I don't know if this is from taking the Tramadol again. And I don't know what I can take to help it.

Many thanks for your help,
XXXX
doctor
Answered by Dr. Soujanya 6 hours later
Brief Answer:
My suggestion.

Detailed Answer:

Hi,

I feel sorry for the situation, but I can advise the best way to wean off from tramadol.

It is better to start with the last dose and taper to one forth every week since you are taking this for a long time.

It is better to follow slow weaning to avoid withdrawal symptoms.

The pain you are suffering could be certainly due to fibromyalgia as those are the common tender points in it.

So, I would like to advise you to start on duloxetine along with this weaning. It would help you better.

Discuss with your treating doctor regarding this and follow accordingly.

Hope this information would help you.

Regards,
Dr. Soujanya, Psychiatrist
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Soujanya

Psychiatrist

Practicing since :2008

Answered : 661 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

154 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2